Changes to Body Shape
Lipodystrophy involves the loss of fat deposits (lipoatrophy) in parts of the body, such as those in the face, arms, legs and buttocks, and/or the accumulation of fat (lipohypertrophy), in other places such as in the abdomen, neck and breasts.
Lipoatrophy is associated with HIV medication, and a number of people on treatment in the late 1990s experienced what is known as 'lypodystrophy syndrome'. However, the treatments most associated with it are now rarely used. People who commenced treatment with newer drugs now rarely experience the more severe effects of lipoatrophy.
What you can do to live well:
- Regularly have your health monitored with your GP. Sudden visible changes in fat metabolism are now less likely to be related to HIV treatments but to some other underlying cause.
- Change treatments, don't stop treatments. If treatments may be contributing to lipoatrophy, speak to your doctor as there are usually many other HIV treatment options available.
- Check with your doctor or local organisation for people living with HIV about cosmetic treatments that are now available.
- A good diet and regular exercise. Changing your diet or regular exercise can't replace the lost fat, but exercise can build body mass in some areas where fat loss has occurred.